Hepatotoxicity of Antibacterials: Pathomechanisms and Clinical Data
- First Online:
- Cite this article as:
- Leitner, J.M., Graninger, W. & Thalhammer, F. Infection (2010) 38: 3. doi:10.1007/s15010-009-9179-z
- 699 Downloads
Drug-induced hepatotoxicity is a frequent cause of liverdisease and acute liver failure, particularly in patients treatedwith multiple drugs. Several antibacterial drugs have thepotential to cause severe liver injury and failure. This articleaims to increase the awareness and understanding of druginducedliver injury (DILI) due to antibacterial drugs. Itreviews the pattern of antibacterial DILI and provides detailson molecular mechanisms and toxicogenomics, as well asclinical data based on epidemiology studies. Certain antibacterialdrugs are more frequently linked to hepatotoxicity thanothers. Therefore, the hepatotoxic potential of tetracyclines,sulfonamides, tuberculostatic agents, macrolides, quinolones,and beta-lactams are discussed in more detail. Efforts toimprove the early detection of DILI and the acquisition ofhigh-quality epidemiological data are pivotal for increasedpatient safety.